A Bayesian model to estimate the cutoff and the clinical utility of a biomarker assay

Vradi, Eleni and Jaki, Thomas Friedrich and Vonk, Richardus and Brannath, Werner (2019) A Bayesian model to estimate the cutoff and the clinical utility of a biomarker assay. Statistical Methods in Medical Research, 28 (8). pp. 2538-2556. ISSN 0962-2802

[img]
Preview
PDF (BayesianCutoff_SMMR_revision)
BayesianCutoff_SMMR_revision.pdf - Accepted Version
Available under License Creative Commons Attribution-NonCommercial.

Download (518kB)

Abstract

To enable targeted therapies and enhance medical decision-making, biomarkers are increasingly used as screening and diagnostic tests. When using quantitative biomarkers for classification purposes, this often implies that an appropriate cutoff for the biomarker has to be determined and its clinical utility must be assessed. In the context of drug development, it is of interest how the probability of response changes with increasing values of the biomarker. Unlike sensitivity and specificity, predictive values are functions of the accuracy of the test, depend on the prevalence of the disease and therefore are a useful tool in this setting. In this paper, we propose a Bayesian method to not only estimate the cutoff value using the negative and positive predictive values, but also estimate the uncertainty around this estimate. Using Bayesian inference allows us to incorporate prior information, and obtain posterior estimates and credible intervals for the cut-off and associated predictive values. The performance of the Bayesian approach is compared with alternative methods via simulation studies of bias, interval coverage and width and illustrations on real data with binary and time-to-event outcomes are provided.

Item Type:
Journal Article
Journal or Publication Title:
Statistical Methods in Medical Research
Additional Information:
The final, definitive version of this article has been published in the Journal, Statistical Methods in Medical Research, 28 (8), 2018, © SAGE Publications Ltd, 2018 by SAGE Publications Ltd at the Statistical Methods in Medical Research page: http://journals.sagepub.com/home/smm on SAGE Journals Online: http://journals.sagepub.com/
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/asjc/2600/2613
Subjects:
ID Code:
125758
Deposited By:
Deposited On:
12 Jun 2018 13:30
Refereed?:
Yes
Published?:
Published
Last Modified:
23 Sep 2020 04:21